Skip to Content

What happens when you stop taking Gilenya?

Medically reviewed by Carmen Fookes, BPharm. Last updated on July 6, 2020.

Official Answer

by Drugs.com
  • There is a risk that your MS symptoms may worsen if you stop taking Gilenya.
  • This effect is rare, with 35 known cases documented over 8 years.
  • Recovery varied. 17 patients had partial recovery, 8 experienced permanent disability or no recovery, and 6 eventually returned to the level of disability they had before or during Gilenya treatment.
  • Several patients who were able to walk without assistance before discontinuing Gilenya progressed to needing wheelchairs or becoming totally bedbound.
  • In addition, the risk of infection persists for up to two months after discontinuing Gilenya.
  • Do not stop taking Gilenya without talking to your prescriber first.

Gilenya (fingolimod) is an immunosuppressant that may be used for the treatment of relapsing multiple sclerosis (MS) in adults, and children and adolescents aged 10 years and older.

In 2018, the FDA issued a warning stating that there is a possibility for some people that their MS may worsen significantly on stopping Gilenya.

This worsening is rare but could result in permanent disability. In the package insert for Gilenya it states that:

  • A severe increase in disability accompanied by multiple new lesions on MRI has been reported after discontinuation of Gilenya in the postmarketing setting.
  • Patients in most of these reported cases did not return to the functional status they had before stopping Gilenya.
  • The increase in disability generally occurred within 12 weeks after stopping Gilenya, but was reported up to 24 weeks after Gilenya discontinuation.

Before starting Gilenya, you need to be aware of the risk of an increase in disability should you need to stop it.

Reasons for stopping may include intolerable adverse drug reactions, planned or unplanned pregnancy, or because the medicine is not working.

In the 8 years since Gilenya was first approved in September 2010, 35 cases of severely increased disability accompanied by the presence of multiple new lesions on MRI have been reported that occurred 2 to 24 weeks after Gilenya was stopped.

  • This increase in disability was more severe than a typical MS relapse and appeared unrelated to the patient’s prior disease state.
  • Several patients who were able to walk without assistance before discontinuing Gilenya progressed to needing wheelchairs or becoming totally bedbound.
  • Recovery varied: 17 patients had partial recovery, 8 experienced permanent disability or no recovery, and 6 eventually returned to the level of disability they had before or during Gilenya treatment.
  • Most patients experienced this worsening in the first 12 weeks after stopping.
  • This analysis included only reports submitted to FDA and those found in the medical literature, so there may be additional cases that the FDA was unaware of.

Do not stop taking Gilenya without first talking to your prescriber. If you do stop Gilenya, you should monitor yourself for worsening symptoms and report them straight away to your doctor. These may include:

  • New or worsened weakness
  • Increased difficulty with using your arms or legs
  • Changes in your thinking, eye sight or balance.

Because Gilenya suppresses the immune system, a person’s ability to fight infection will be diminished. If a person is also taking chemotherapy agents, immune-modulating therapies, or other immunosuppressants, these will have additive effects, further decreasing the ability of the immune system to respond to infection. Gilenya will also reduce the immune response to live vaccines.

Because Gilenya lasts in the blood for a long time, and lymphocyte counts take 1 to 2 months to return to baseline after stopping therapy, a person’s immune system will remain compromised for up to two months after stopping Gilenya treatment.

References
  • FDA warns about severe worsening of multiple sclerosis after stopping the medicine Gilenya (fingolimod) FDA Safety Announcement 20 Nov 2018 https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-about-severe-worsening-multiple-sclerosis-after-stopping-medicine-gilenya-fingolimod#:~:text=Gilenya%20treatment%20may%20have%20to,lead%20to%20worsening%20MS%20symptoms
  • Gilenya (fingolimod) [Package Inserts]. Novartis Pharmaceuticals Corporation https://www.drugs.com/pro/gilenya.html

Related Medical Questions

Drug Information

Related Support Groups